Heavy Rain, Richland
- When
- June 21, 10:39 PM CST to June 22, 10:39 PM CST
- Where
- Richland County, 0.69 mi N of Richland Center
- Reported by
- Public
- Coordinates
- 43.340, -90.380
In Richland Center, 3.1 inches of rain was reported.
For the second night in a row, thunderstorms with very heavy rain rolled across southwest Wisconsin producing widespread flash flooding during the evening of June 22nd. At least three rounds of thunderstorms moved across the area dumping another 3 to 4 inches of rain on ground that was saturated from heavy rains that fell less than 24 hours before.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
For the second night in a row, thunderstorms with very heavy rain rolled across southwest Wisconsin producing widespread flash flooding during the evening of June 22nd. At least three rounds of thunderstorms moved across the area dumping another 3 to 4 inches of rain on ground that was saturated from heavy rains that fell less than 24 hours before. Numerous mud slides occurred in Richland and Crawford Counties causing state and county highways to be closed. The Governor of Wisconsin declared a state of emergency following the flooding in Crawford, Grant and Richland Counties. FEMA declared a federal disaster area for the following counties: Crawford, Grant, Richland and Vernon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 5:42 PM CST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT FRI JUN 21 2013
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 355 PM CDT FRI JUN 21 2013
AT 3 PM...A THUNDERSTORM COMPLEX WAS LOCATED OVER EASTERN SOUTH
DAKOTA. THE HRRR SEEMS TO BE HANDLING THIS SYSTEM THE BEST THIS
AFTERNOON. IT SHOWS THAT THIS SYSTEM WILL MOVE NORTHEAST INTO
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA LATE THIS
AFTERNOON AND EARLY EVENING. THIS SYSTEM IS INITIALLY FOLLOWING THE
SHORT WAVE TROUGH. HOWEVER AS THE LOW LEVEL JET STRENGTHENS THIS
EVENING AND STRONG 850 MB MOISTURE TRANSPORT WILL MOVE INTO THE
FORECAST AREA. EXPECT SOME DEVELOPMENT ALONG THE ADVANCING WARM
FRONT ON THE SOUTH OF THIS PERIPHERY OF THIS SYSTEM. MLCAPES ALONG
THIS BOUNDARY CLIMB TO AROUND 5000 J/KG LATE THIS AFTERNOON AND
THEN CONTINUES INTO THE EARLY EVENING. WHILE THE 0-6 KM SHEAR IS
NOT FAVORABLE FOR SUPERCELLS...THE 0-3 KM BULK SHEAR IS OVER
40 KNOTS AND IT WILL BE FAVORABLE FOR DAMAGING WINDS. IN ADDITION
WITH DCAPES OVER 1500 J/KG...THIS WOULD ALSO MAKE IT FAVORABLE FOR
THE STORMS TO PRODUCE DAMAGING WINDS. CURRENTLY EXPECTING THE
CURRENT CONVECTION TO EVOLVE INTO 1 OR MORE BOW ECHOS AS THEY
BECOME MORE COLD POOL DOMINANT...AND THESE LINES WOULD LIKELY MOVE
ALONG OR NORTH OF THE INTERSTATE 90 CORRIDOR BETWEEN 22.03Z AND
22.09Z. HOWEVER IF THE BOUNDARY DOES NOT LIFT AS FAR NORTH AS THE
MESO MODELS INDICATE...THIS CONVECTION COULD POTENTIALLY BE
FURTHER SOUTH TONIGHT.
FLASH FLOODING IS ALSO A CONCERN TONIGHT AS WARM CLOUD LAYER
DEPTHS CLIMB INTO THE 4 TO 4.5 KM RANGE AND PRECIPITABLE WATER
VALUES CLIMB INTO THE 1.8 TO 2.0 INCH RANGE. WITH THE LOW LEVEL
JET CONTINUING TO IMPINGE ON THE FRONT NEAR THE MINNESOTA AND IOWA
BORDER...EXPECT CONVECTION TO CONTINUE TO DEVELOP ACROSS EASTERN
NEBRASKA...WESTERN IOWA AND SOUTHWEST MINNESOTA THROUGHOUT THE
NIGHT. THIS CONVECTION WOULD THEN TRAIN INTO THE FORECAST AREA
WITH THE MEAN WIND. WOULD NOT BE SHOCKED TO SEE 3 TO 5 INCHES OF
RAIN FALL ACROSS PARTS OF THE AREA TONIGHT. THERE MAY BE EVEN SOME
LOCALLY HIGHER AMOUNTS. THIS LOOKS LIKE A CLASSIC MADDOX WARM
FRONTAL FLASH FLOOD EVENT. DUE TO THIS...ISSUED A FLASH FLOOD
WATCH FOR TONIGHT AND SATURDAY MORNING. THE SHOWERS AND
THUNDERSTORMS WILL GRADUALLY DIMINISH ON SATURDAY MORNING AS THE
LOW LEVEL JET WEAKENS.
ON SATURDAY AFTERNOON...THE MODELS SHOW THAT THE WARM FRONT WILL MOVE
NORTHWARD TOWARD THE INTERSTATE 94 CORRIDOR. WITH THERE NOT MUCH
MOISTURE CONVERGENCE ALONG THIS FRONT AND SOME CAPPING
ALOFT...THERE IS A POTENTIAL THAT THE COULD BE SOME DRY HOURS.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 355 PM CDT FRI JUN 21 2013
ON SATURDAY NIGHT...MANY OF THE DETERMINISTIC MODELS SUGGEST THAT
THE 850 MB MOISTURE TRANSPORT WILL SHIFT NORTHEAST OF THE AREA BY
LATE EVENING. AS A RESULT...MANY OF THESE MODELS HAS THE FORECAST
AREA DRYING OUT DURING THE 23.06Z TO 23.12Z TIME FRAME. IF THIS
TREND CONTINUES...MAY HAVE TO LOWER OR POSSIBLY TAKE THESE
PRECIPITATION CHANCES OUT OF THE FORECAST.
FROM SUNDAY INTO TUESDAY...THE MODELS CONTINUE TO STRUGGLE WITH
THE LOCATION OF THE FRONT AND WHERE MESOSCALE COMPLEXES MAY
DEVELOP. AS A RESULT...THE FORECAST CONFIDENCE FOR THE TIMING AND
LOCATION OF THE PRECIPITATION IS NOT AS CERTAIN. DUE TO
THIS...STAYED WITH THE CONSALL PRECIPITATION CHANCES AND ALSO WITH
THEIR MAXIMUM AND MINIMUM TEMPERATURES. ON ANY OF THESE
DAYS...TEMPERATURES COULD EASILY CLIMB INTO THE LOWER 90S IF
ENOUGH SUNSHINE CAN OCCUR.
FROM WEDNESDAY INTO FRIDAY...THE DETERMINISTIC MODELS ARE SHOWING
THAT THE UPPER LEVEL RIDGE WILL RETROGRADE INTO THE WESTERN UNITED
STATES AND WESTERN CANADA. THIS IS IN RESPONSE TO A MODERATE
MADDEN JULIAN OSCILLATION MOVING TOWARD THE INTERNATIONAL DATELINE.
WHEN THIS OCCURS IN SUMMER...CLIMATE PREDICTION CENTER COMPOSITES
FAVOR ABOVE NORMAL TEMPERATURE ANOMALIES ACROSS THE WESTERN UNITED
STATES. AS A RESULT...CONFIDENCE IS HIGH THAT THIS WILL
OCCUR...BUT THE EXACT TIME WHEN THIS WILL ULTIMATELY TAKE PLACE IS
STILL A BIT UNCERTAIN.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 642 PM CDT FRI JUN 21 2013
A COUPLE ROUNDS OF SHOWERS/THUNDERSTORMS COULD IMPACT THE TAF
SITES THROUGH EARLY SATURDAY MORNING. CURRENTLY WATCHING
CONVECTION ALONG THE I-35 CORRIDOR...WITH THE STRONGEST COMPLEX
NEARING THE TWIN CITIES. THE CORE OF THE CONVECTION WILL LIKELY
MISS KRST/KLSE TO THE NORTH...BUT SOME DEVELOPMENT ON THE SOUTH
END WILL LIKELY IMPACT KRST BY 01Z...MORE UNSURE ABOUT KLSE. EXPECTING
A LULL IN ACTIVITY POST THIS INITIAL WAVE...BEFORE REDEVELOPMENT
ASSOCIATED WITH THE EVENING LLJ AROUND 05Z. THESE STORMS COULD
TRACK MORE FAVORABLY ACROSS SOUTHEAST MINNESOTA INTO WESTERN
WISCONSIN TO IMPACT KRST/KLSE. ACTIVITY SHOULD WANE/EXIT SATURDAY
MORNING. BULK OF SATURDAY MORNING INTO EARLY AFTERNOON AREA WILL
BE CAPPED BUT MORE SHOWERS/THUNDERSTORMS POSSIBLE BY MID/LATE
AFTERNOON THOUGH UNCERTAINTY EXISTS ON WHERE THIS WILL OCCUR.
&&
.HYDROLOGY...TONIGHT INTO SATURDAY
ISSUED AT 355 PM CDT FRI JUN 21 2013
OVERNIGHT 1 TO 2 INCHES OF RAIN FELL ACROSS SOUTHEAST
MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN...AND
2 TO 4 INCHES FELL ACROSS NORTHEAST IOWA...AND SOUTHWEST AND
CENTRAL WISCONSIN. THIS CAUSED RIVER FLOOD WARNINGS TO BE ISSUED
ALONG THE BLACK AND KICKAPOO RIVERS IN WESTERN WISCONSIN. AS A
STRONG LOW LEVEL JET BRINGS ABUNDANT MOISTURE INTO THE AREA
TONIGHT. EXPECT THAT 3 TO 5 INCHES MAY FALL ACROSS PARTS OF THE
AREA TONIGHT. A FEW LOCAL SPOTS MAY SEE EVEN HIGHER AMOUNTS.
THINKING THAT THE BEST CHANCES ARE ALONG AND NORTH OF THE
INTERSTATE 90 CORRIDOR. HOWEVER THERE IS STILL SOME UNCERTAINTY IN
THIS. THIS ADDITIONAL RAIN WILL LIKELY RESULT IN SOME FLASH
FLOODING TONIGHT. AS A RESULT...WENT WITH A FLASH FLOOD WATCH FOR
THE ENTIRE AREA TONIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR WIZ017-029-
032>034-041>044-053>055-061.
MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MNZ079-086>088-
094>096.
IA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR IAZ008>011-018-
019-029-030.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...ZT
HYDROLOGY...BOYNEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT FRI JUN 21 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 235 PM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT FLASH FLOOD WATCH THROUGH SATURDAY MORNING. ANOTHER THUNDERSTORM CLUSTER WILL TRACK ACROSS THE REGION TONIGHT. HEAVY RAINS AND STRONG TO DAMAGING WINDS ARE EXPECTED. FLASH FLOODING COULD RESULT. HAIL WILL ALSO BE POSSIBLE. STORM CHANCES WILL INCREASE AFTER 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FLASH FLOOD WATCH SATURDAY MORNING. EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND GUSTY WINDS AT TIMES WELL INTO NEXT WEEK. DUE TO UNCERTAINTY IN TIMING AND LOCATION...FORECAST DETAIL WILL BE ADDED AS EACH ROUND OF STORMS GETS CLOSER. AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH EARLY NEXT WEEK. RAINFALL REPORTS ARE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS CURRENTLY SCHEDULED. SHEA/RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 908 PM CDT FRI JUN 21 2013 MNZ079-WIZ029-032>034-220300- BUFFALO-CLARK-JACKSON-TREMPEALEAU-WABASHA- 908 PM CDT FRI JUN 21 2013 ...STRONG THUNDERSTORMS APPROACHING BUFFALO...CLARK...JACKSON...TREMPEALEAU AND WABASHA COUNTIES... AT 906 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 35 MILES NORTH OF THE BIG SWAMP AREA TO LAKE CITY...MOVING EAST AT 50 MPH. WIND GUSTS UP TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... WABASHA...KELLOGG...ALMA...MONDOVI AND MODENA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. DTJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 953 PM CDT FRI JUN 21 2013 WIZ017-029-032>034-220345- BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU- 953 PM CDT FRI JUN 21 2013 AT 949 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 19 MILES WEST OF JUNCTION TO 6 MILES WEST OF PRAAG...MOVING EAST AT 45 MPH. WIND GUSTS OF UP TO 40 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... STRUM...ARCADIA...OSSEO...INDEPENDENCE...WHITEHALL AND THORP. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. DTJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1033 PM CDT FRI JUN 21 2013 WIZ029-032>034-220430- BUFFALO-CLARK-JACKSON-TREMPEALEAU- 1033 PM CDT FRI JUN 21 2013 AT 1029 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MEAD LAKE TO PIGEON FALLS...MOVING EAST AT 50 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... GREENWOOD...NEILLSVILLE...BLACK RIVER FALLS...SHORTVILLE AND MILLSTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SATURDAY MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. DTJ
The La Crosse radar (KARX), 85 km away, was scanning. The volume nearest the first event began at 04:37 UTC.
6 heavy rain, 4 flood, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.
In Richland Center, 3.1 inches of rain was reported.
In De Soto, 3.77 inches of rain was reported.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Steuben. The river crested over two feet above the flood stage at 14.19 feet.
The COOP observer at the Lynxville Lock and Dam reported 3.87 inches of rain.
The COOP observer at the Genoa Lock and Dam reported 3.2 inches of rain.
The COOP observer in Soldiers Grove reported 3.93 inches of rain.
The COOP observer near De Soto reported 3.62 inches of rain.
Numerous trees and power lines were blown down in Ettrick.
Locally heavy rain pushed small creeks out of their banks across southern Trempealeau County. Water over the road caused County Highway T to be closed in several locations north of Galesville.
Runoff from heavy rain pushed the Kickapoo River out of its banks in Gays Mills. The river crested around three and a half feet over flood stage at 16.63 feet.
Heavy rain produced flash flooding across the southwest half of Richland County. Numerous streams were forced out of their banks with water reported over County Highway JJ between Gotham and Lone Rock, State Highway 56 near Gillingham and the intersection of County Highways O and OO near Richland Center. Mud slides closed County Highway O northwest of Gotham. State Highway 60 between Gotham and the Crawford County line southwest of Westport was closed by a mudslide with other damage reducing the road to one lane at times.
Heavy rain caused mud slides to occur closing State Highway 35 in several places north of Prairie du Chien to the Vernon County line just south of De Soto. High water covered State Highway 131 between Wauzeka and Stueben.
Heavy rain produced flash flooding across the southwest sections of Vernon County. High water went over State Highway 162 near Chaseburg. Flash flooding was reported around Genoa where a boulder the size of a dump truck slid off a bluff and on to State Highway 56. Streams that drained into the Kickapoo River around Readstown were out of their banks.
Runoff from heavy rain pushed the Kickapoo River out of its banks twice in Readstown. The first event occurred from late in the evening of the 22nd into the afternoon of the 24th with a crest of almost a foot and a half over flood stage at 12.4 feet. The second event occurred from the early morning of the 25th to the afternoon of the 26th with a crest once again almost a foot and a half above the flood stage at 12.38 feet.
Runoff from heavy rain pushed the Kickapoo River out of its banks twice in Soldiers Grove. The first event occurred from the early morning of the 23rd to the morning of the 24th with a crest around a foot over flood stage at 14.06 feet. The second event occurred from the afternoon of the 24th to the afternoon of the 26th with a crest just under a foot above flood stage at 13.92 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457765, 457766, 461200, 457767, 457768, 457769, 457770, 457731, 457776, 461189, 457663, 457666, 457667, 461173, 461179.